• Patients with the acquired immunodeficiency syndrome (AIDS) often have hypoalbuminemia. We report the case of a patient with AIDS in whom marked hypoalbuminemia developed due to a protein-losing enteropathy caused by small intestinal Kaposi's sarcoma—an entity not previously reported in AIDS. The patient presented with ankle edema, pleural effusions, and a decrease in albumin from 3.0 g/dL (30 g/L) to 1.7 g/dL (17 g/L) over one month. Protein-losing enteropathy was confirmed by a marked elevation in fecal α-1 antitrypsin, and extensive evaluation of the gastrointestinal tract revealed the source to be small intestinal Kaposi's sarcoma. A protein-losing enteropathy should be considered when hypoalbuminemia is encountered in a patient with AIDS.
(Arch Intern Med 1987;147:1174-1175)
Laine L, Politoske EJ, Gill P. Protein-Losing Enteropathy in Acquired Immunodeficiency Syndrome due to Intestinal Kaposi's Sarcoma. Arch Intern Med. 1987;147(6):1174–1175. doi:10.1001/archinte.1987.00370060170028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: